West Virginia, 2003Flash Flooding in West Virginia, February 23, 2003
February 23, 2003 · NWS PBZ · 4 events in 2 counties and zones
4 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 22, 8:35 PM EST, 4 hours 45 minutes earlier.
Area forecast discussion, Feb 22, 8:35 PM EST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
835 PM EST SAT FEB 22 2003
OBS...MSAS...RUC...PRES TEND INDC LOW SW PKB WL TRACK SOUTH OF PIT
THRU 6 UTC. WITH THIS TRACK CD AIR SHD MOVE ACROSS CWA A LITTLE
FASTER THAN FCST...SO WL ADJ ZFP TO REFLECT FASTER CHANGEOVER TO
SNW...LWR SOME TEMPS A BIT.
18 UTC ETA CONTS TREND OF 9 MB PRES RISES PER 3 HRS BEHIND FNT SO
WIND WARNING SEEMS JUSTIFIED AND WL LET STAND AS IS.
.PBZ...
MD...FLOOD WATCH TONIGHT MDZ001
HIGH WIND WARNING LATE TONIGHT AND SUN MDZ001
OH...FLOOD WATCH TONIGHT OHZ039>041-048>050-057>059-068>069
HIGH WIND WARNING LATE TONIGHT AND SUN
OHZ039>041-048>050-057>059-068>069
PA...FLOOD WATCH
TONIGHT
PAZ007>009-013>016-020>023-029>032
HIGH WIND WARNING LATE TONIGHT AND SUN
PAZ007>009-013>016-020>023-029>032
WV...FLOOD WATCH
TONIGHT
WVZ001>004-012-021>023-041
HIGH WIND WARNING LATE TONIGHT AND SUN
WVZ001>004-012-021>023-041.Hazardous weather outlook, Feb 22, 5:05 AM EST, 20 hours 15 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-221200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
505 AM EST SAT FEB 22 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA...EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.
.DAY ONE...TODAY
A DENSE FOG ADVISORY IS IN EFFECT UNTIL 10 AM. A FLOOD WATCH CONTINUES
TODAY AND TONIGHT. A HIGH WIND WARNING IS IN EFFECT TONIGHT AND SUNDAY.
WINDS ARE EXPECTED TO GUST TO 60 MPH LATE TONIGHT AND EARLY SUNDAY.
.DAYS TWO THROUGH SEVEN...
HIGH WINDS SUNDAY MORNING MAY CAUSE SOME DAMAGE BEFORE THE WIND
DIMINISHES BY LATE AFTERNOON. WINTER WEATHER ADVISORIES MAY BE NEEDED
FOR SNOW ACCUMULATIONS SUNDAY...SUNDAY NIGHT...OR MONDAY.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY LATER TODAY AND TONIGHT FOR A VARIETY
OF WEATHER PROBLEMS.
Flash Flood, Marshall
- When
- February 23, 1:20 AM EST to 4:00 AM EST
- Where
- Marshall County, Moundsville
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.861, -80.663 (the zone’s center; the record gives no point)
Middle Grave Creek and Big Grave Creek flooded.
Flash Flood, Marshall
- When
- February 23, 1:20 AM EST to 4:00 AM EST
- Where
- Marshall County, Mc Mechen
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.861, -80.663 (the zone’s center; the record gives no point)
Flash Flood, Marshall
- When
- February 23, 2:00 AM EST to 4:00 AM EST
- Where
- Marshall County, Graysville
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.861, -80.663 (the zone’s center; the record gives no point)
Flash Flood, Ohio
- When
- February 23, 6:00 AM EST to 9:00 AM EST
- Where
- Ohio County, Wheeling
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.097, -80.619 (the zone’s center; the record gives no point)
Ice jams on Wheeling Creek flooded roads in Wheeling.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Kansas, February 23, 20031 death · 15 injured · 17 events
- Ice Storm in New York, February 23, 2003$250,000 · 2 events
- Strong Wind in South Carolina, February 23, 20032 injured · $50,000 · 1 event
- Winter Storm in Missouri, February 23, 200333 events
- Lightning Strike in Maine, February 23, 20034 injured · 1 event
- Winter Storm in Kansas, February 23, 200327 events
- Strong Wind in Virginia, February 23, 2003$2,000 · 23 events
- Winter Storm in Kansas, February 23, 20031 injured · 14 events
- Strong Wind in New Jersey, February 23, 2003$1,000 · 21 events
- High Wind in Pennsylvania, February 23, 2003$17,000 · 55 kt wind · 5 events
- Frost and Freeze in Washington, February 23, 2003$20,000 · 1 event
- Hail in Texas, February 23 to 25, 2003$18,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342644, 5342645, 5342646, 5342647.